MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1260
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully advanced nineteen coils and four smart coils to the target vessel using a non-penumbra microcatheter.While attempting to advance a smart coil within its introducer sheath as the twenty-fourth coil, the physician felt resistance and could not advance the smart coil any further.The smart coil was therefore removed and was not used in the procedure.The procedure was completed using a new smart coil, other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intake at the proximal end of the pusher assembly.The pusher assembly had bends and kinks approximately 12.0 cm, 74.5 cm, 78.0 cm, 91.5 cm, 133.0 cm and 137.5 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the distal detachment tip (ddt) of the pusher assembly.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The inner diameter (id) of the friction lock is smaller than the rest of the introducer sheath allowing the sheath to seat properly on the pusher assembly.If the friction lock is moved distal to the pusher assembly mid-joint, resistance may be encountered when attempting to advance the smart coil out of its introducer sheath.During functional testing, the introducer sheath was reseated on the pusher assembly mid-joint and was subsequently able to advance through a demonstration microcatheter without resistance.The reported complaint could not be confirmed.Further evaluation revealed bends and kinks along the pusher assembly.These damages may have been due to advancing the device against resistance or during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Please note that the following section is being corrected: describe event or problem.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician successfully advanced nineteen coils and four smart coils to the target vessel using a non-penumbra microcatheter.While attempting to advance the twenty-fourth coil, a smart coil, from its initial position within its introducer sheath, the physician felt resistance and was unable to advance the smart coil at all.The smart coil was therefore removed and was not used in the procedure.The procedure was completed using a new smart coil, other coils, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8218667
Report Number3005168196-2019-00017
Device Sequence Number1631509
Product Code HCG
UDI-Device Identifier00814548014449
UDI-Public00814548014449
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2022
Device Catalogue Number400SMTSTD1260
Device Lot NumberF78424
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer02/20/2019
Initial Report FDA Received Date01/04/2019
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005